Note: “Quitting Cymbalta” is Part 1 in an ongoing series on Cymbalta’s withdrawal symptoms. Part 2 includes an interview with Baum, Hedlund, Aristei & Goldman, PC, one of the law firms representing hundreds of patients who have been affected by Cymbalta’s withdrawal symptoms. Part 3 is a timeline of the lawsuits and summarizes the cases that have been heard so far and their outcomes.
As always, I’ll post any news related to the lawsuits in my fibromyalgia news updates. To make things easy, I’ve created a page dedicated to the lawsuits where you’ll find all of FedUpwithFatigue’s Cymbalta posts, links to national media stories and other useful information. I’ll be covering these lawsuits as they unfold. Please consider subscribing (there are forms at the top of the page and the bottom of this post) to receive the latest updates.
Update 10/25/16: The Cymbalta lawsuits have been settled. Click here for details.
Over the past few weeks, I’ve been sharing links in my fibromyalgia news posts on the recent Cymbalta lawsuits. In case you haven’t heard, more than 200 patients are suing Eli Lilly & Company, claiming the drugmaker didn’t fully disclose the severity of Cymbalta’s withdrawal symptoms. The plaintiffs in the cases say they experienced headaches, dizziness, nausea, nightmares, anxiety, mania, suicidal ideation, brain zaps (which feel like a lightning bolt going off inside the head) and other symptoms after they stopped taking Cymbalta.
Since learning about the lawsuits, I’ve also read several Facebook posts from fellow fibromites that usually go something like this: “I just stopped taking Cymbalta, and I’m feeling [fill in the blank with a troubling symptom]….”
Shockingly, a lot of these people say their doctors told them to “just stop taking the Cymbalta.” If their doctors happened to tell them to wean off, most were instructed to do so over a week or two.
Apparently, there are a lot of doctors out there who are pretty clueless about Cymbalta’s withdrawal symptoms. And if the doctors aren’t informed, how are we, the patients, supposed to be?
I’ve seen so many of these “I just stopped taking Cymbalta …” situations lately that I decided I wanted to do a post on Cymbalta’s withdrawal symptoms. My hope is that Cymbalta users will read this and use caution when and if they ever decide to stop taking it.
I want to preface the data below by saying I am not anti-Cymbalta in any way. I know it’s helped many, many people with fibromyalgia. Out of the three drugs currently approved by the U.S. Food and Drug Administration to treat fibromyalgia, Cymbalta is actually the most effective. And it’s also the most affordable fibro drug because there’s a generic version.
I know Cymbalta is a godsend for some fibromyalgia patients, but others, like Cherie McEwen and Lori Peterson, have had difficulties coming off of it.
Cherie shares, “When it went to the point of not taking it at all, I felt like a true junkie. I had the cold sweats, I had the hot sweats, I had the brain zaps. I went through four months of that in varying degrees every day. It took me close to two years to stop feeling things. I thought this is never going to end.”
And Lori says, “I reduced the dosage of Cymbalta, and then stopped. … After a couple days, I could not sit up. If I tried to sit up, my head was spinning so bad that I would just fall over. I needed help getting to the bathroom and back. I laid on the couch for one week, not able to stand by myself.”
Cherie and Lori aren’t alone in their experiences.
As early as 2005, research indicated a high rate of what medical professionals call “adverse events” when patients stopped taking Cymbalta. This Eli Lilly study found that 44 percent of patients involved in several short-term trials had “adverse events” when they suddenly stopped taking duloxetine (the generic name for Cymbalta). The most common withdrawal symptoms cited were dizziness, nausea, headache, paresthesia (tingling/numbness, usually in the limbs), vomiting, irritability and nightmares. About 10 percent of these patients had “severe” withdrawal symptoms.
A longer and larger Eli Lilly trial involving 1,279 patients found that 51 percent of patients experienced withdrawal symptoms.
Given the results of these studies, you’d think that doctors would be aware of Cymbalta’s withdrawal symptoms, so they can inform their patients, right?
Not really. And there’s a good reason for this.
If you pull up the physicians’ prescribing guide for Cymbalta on Eli Lilly’s website, and read the section entitled “discontinuation of treatment with Cymbalta,” here’s what it says: “Following abrupt or tapered discontinuation in adult placebo-controlled clinical trials, the following symptoms occurred at 1 percent or greater and at a significantly higher rate in Cymbalta-treated patients compared to those discontinuing from placebo: dizziness, headache, nausea, diarrhea, paresthesia, irritability, vomiting, insomnia, anxiety, hyperhidrosis and fatigue.”
Did you catch the discrepancy?
The Eli Lilly studies say these symptoms happen in 44-51 percent of patients, but Cymbalta’s prescribing guide says they occur in “1 percent or greater” of patients. Well, Eli Lilly is TECHNICALLY correct when it says “1 percent or greater,” but if the company was being transparent, shouldn’t it have included the 44-51 percent figures in its prescribing guide?
Shouldn’t doctors be made aware that 44-51 percent of their Cymbalta patients are going to feel like crap if they suddenly stop taking it? Wouldn’t you want YOUR DOCTOR to know that, so that he could warn you and wean you off of the medication slowly to minimize those bad symptoms?
That argument is part of the ongoing Cymbalta lawsuits. The plaintiffs claim Eli Lilly has deliberately withheld information about Cymbalta’s high rate of withdrawal symptoms, jeopardizing patient health.
This isn’t the first time that claim has been made. In 2012, the nonprofit Institute for Safe Medication Practices was critical of Eli Lilly and the FDA (see page 11), essentially saying both parties were lax in educating physicians and patients on what can happen when patients stop Cymbalta suddenly or don’t wean off at a slow enough rate.
“Lilly’s response may well be limited because neither the company nor the government has adequately studied how to discontinue patients comfortably and safely, or how to manage those patients in which withdrawal symptoms are severe or persistent,” reads the Institute’s quarterly report.
In other words, they haven’t told doctors how to wean patients off Cymbalta the correct way because they haven’t done the research to figure out what the correct way is in the first place!
The physicians’ prescribing guide does say that “a gradual reduction in the dose rather than abrupt cessation is recommended whenever possible,” but it doesn’t give specifics on the best way to wean someone off of Cymbalta. For that, physicians are basically left to figure it out on their own.
After identifying this lack of critical information, the Institute does recommend several journal articles and books to assist in the weaning process.
“Psychiatrist Joseph Glenmullen provides a step-by-step guide in his book, ‘The Antidepressant Solution.’ His tapering regime is tailored to the drug dose and the severity and persistence of the side effects. For duloxetine, tapering would typically last eight to 30 weeks, but could last even longer in severe cases,” reads the Institute’s report.
Baum, Hedlund, Aristei, Goldman PC, one of the law firms representing the patients who are suing Eli Lilly, is also trying to do its part by including a webpage of links with information on Cymbalta withdrawal.
The design and dosages of Cymbalta’s capsules make it challenging for patients to wean. Capsules come in 20mg, 30mg and 60mg strengths, meaning patients sometimes have to cut their doses in half while weaning. I’ve heard countless patients say the 50 percent jump is just too much of a reduction at one time.
So, some patients are quitting Cymbalta by dumping the contents of the capsules and then COUNTING out the tiny balls every day in an effort to slowly reduce their dosage over time. I can only imagine who tedious and time-consuming this is, but it seems to be the best way some patients have found to reduce their withdrawal symptoms.
Here’s the part of the post where I would usually tell my readers to “talk with your doctor.”
But I think in this case, I have to add a caveat: Educate yourself first before you talk to your doctor. There are just too many doctors out there who are clueless about Cymbalta’s withdrawal symptoms … too many who tell their patients to “just stop taking the Cymbalta,” or who wean their patients off too quickly – both of which can have harmful results.
Sadly, I think this is going to be another of those situations where we, as patients, may end up knowing more about this issue than our doctors do.
Something needs to change. Doctors and patients need to have clear instructions on the proper way to stop Cymbalta to minimize withdrawal symptoms as much as possible. I’m hoping the Cymbalta lawsuits will help to make that happen.
Have you experienced Cymbalta withdrawal? Feel free to share your experience in the comments below.
If you enjoyed this post on quitting Cymbalta, then you might also like …
What you need to know about the Cymbalta withdrawal lawsuits – This is a special page that I’ve dedicated to the lawsuits. It includes links to all of FedUpwithFatigue’s Cymbalta posts, news stories, support groups, attorney information and much more!
Cymbalta’s withdrawal symptoms prompt lawsuits – A good overview of Cymbalta’s withdrawal symptoms and the lawsuits.
Update 10/25/16: The Cymbalta lawsuits have been settled. Click here for details.